I am an athletic male, 53. About 6 months ago, I had an rf ablation of a PV focus to esentially cure PAF which started about 1.5 years ago. The cardio/ep specialist (Marchlinski, UPenn) indicated that several other foci were located, however, these were only responsible for premature atrial depolarizations and were not treated. I am now on 200mg/day tambocor to attenuate the atrial response to these PV foci (automaticity), which, for the most part appears to be doing a good job.
I have noted that exercise appears to be the key in getting these foci "fired" up. During periods (weeks) when I have not engaged in any vigorous exercise, there is no premature atrial activity. After working out (running, soccer, etc), there is generally a period of several days wherein the foci appear to have been "irritated" and produce APDs (up to 6/min w/o tambocor; less than 1/min w tambocor). There is an additional troublesome presentation in my case, wherein I can actually feel the foci firing (with the pulse remaining regular), particularly at night given a surge of adrenaline due to a vivid dream (I know this sounds strange, but the ep says it's possible).
Now the question...
Since exercise appears to irritate the PV foci (and life-long exercise may have gotten me into this situation), is it possible that continued exercise will damage these PV foci further, causing them to remain continuously "irritated"? Should I stop with the vigorous workouts and relegate myself to long walks in the park? I know that most times these things don't go away by themselves, but do they get worse?
i do not think you should blame yourself of exercise for "causing" this problem. The problems with the PV foci are not due to damage from exercise. Lifelong exercise has almost certainly improved your health, including your cardiovascular health. I would recommend that you continue with regular exercise in moderation - this would not be expected to make the situation worse.
I'm interested in the answer to this question as well. I'm a 31 yo male who recently became aware of PAC's and PVC's which seemed to coincide with intense triathlon training. What is going to happen to my heart if I keep exercising like this?
Doctors readily admit that the reasons for the onset of an activated PV focus resulting in atrial premature beats are not clear. The "moderate" exercise comment is to be expected and basically useless to someone that is active in competitive sports, since there is nothing moderate about the workouts or the sport.
My own thoughts on the matter are that the palps that develop as a result of exercise (assuming they are atrial and BENIGN) are nothing but a nuisance, potentially controllable to some degree with certain medications. They should be relegated to the same class of symptoms with the pain from a twisted ankle, bruised rib or a pulled hamstring. For those afflicted, they are the physical manifestation of some excess physical stress on the body and can be considered the price we pay for competition. It may be that we worsen the situation by driving ourselves relentlessly, but that's actually not proven as far as I can tell (at least one of the leading cardio/ep's has indicated to me to keep on going in the twilight of my soccer career).
I am sure that once we enter the sunset years and don't need to push ourselves to the limit anymore, these things will die away.
Until then, however, damn the palps and enjoy the sport!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.